Alert archive / Mississippi / Tornado Warnings in 2018

Tornado Warning 42, NWS Memphis, TN

November 5, 2018Coahoma County, Panola County, Quitman County, Mississippi

NWS Memphis, TN issued this tornado warning at Nov 5, 2018, 7:52 PM CST for Coahoma County, Panola County, Quitman County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2018, 7:52 PM CST (01:52 UTC)
Expired
Nov 5, 2018, 8:30 PM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 8:15 PM CSTTSTM WND DMGMarks, MSA FEW TREES DOWN ON POWER LINES ON THE EAST SIDE OF MARKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 7:04 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

216 
WFUS54 KMEG 060152
TORMEG
MSC027-107-119-060230-
/O.NEW.KMEG.TO.W.0042.181106T0152Z-181106T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
752 PM CST MON NOV 5 2018

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Coahoma County in northwestern Mississippi...
  Central Quitman County in northwestern Mississippi...
  Northern Panola County in northwestern Mississippi...

* Until 830 PM CST.
    
* At 751 PM CST, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Clarksdale, moving northeast
  at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Clarksdale, Batesville, Marks, Sardis, Lambert, Jonestown, Como,
  Sledge, Belen, Darling, Pleasant Grove, Curtis Station, Lyon,
  Falcon, Mattson, Barksdale, Sabino, Clover Hill, Lurand and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3455 9006 3452 8994 3439 8978 3407 9054
      3423 9065
TIME...MOT...LOC 0151Z 239DEG 43KT 3420 9052 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
748 
WWUS54 KMEG 060207
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
807 PM CST MON NOV 5 2018

MSC027-060216-
/O.CAN.KMEG.TO.W.0042.000000T0000Z-181106T0230Z/
Coahoma MS-
807 PM CST MON NOV 5 2018

...THE TORNADO WARNING FOR SOUTHEASTERN COAHOMA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM CST for northwestern
Mississippi.

LAT...LON 3431 9040 3437 9040 3454 9005 3452 8994
      3439 8978 3414 9037
TIME...MOT...LOC 0206Z 245DEG 41KT 3426 9032 

$$

MSC107-119-060230-
/O.CON.KMEG.TO.W.0042.000000T0000Z-181106T0230Z/
Quitman MS-Panola MS-
807 PM CST MON NOV 5 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR CENTRAL
QUITMAN AND NORTHERN PANOLA COUNTIES...
    
At 806 PM CST, doppler radar indicated a severe thunderstorm
producing a tornado was located over Belen, or 15 miles east of
Clarksdale, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Batesville, Marks, Sardis, Lambert, Como, Sledge, Curtis Station,
Belen, Darling, Pleasant Grove, Falcon, West Marks, Riverview, Asa,
Ballentine, Hinchcliff, Locke Station, Essex and Horatio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3431 9040 3437 9040 3454 9005 3452 8994
      3439 8978 3414 9037
TIME...MOT...LOC 0206Z 245DEG 41KT 3426 9032 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Nov 5, 5:49 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 5, 5:49 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
549 PM CST Mon Nov 5 2018

.UPDATE...

Updated to include 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 225 PM CST Mon Nov 5 2018/

DISCUSSION...
Focus is on severe weather.  The CAPE is relatively low, but the
shear is high. Helicity values are strong with the best overlap of
CAPE/Shear over north Mississippi.  This area of concern develops
rapidly mainly after 00Z.  Eventually a line of storms will develop
with embedded supercells. Obvious concerns are with damaging winds
and tornadoes.  This threat has been messaged extensively and
highlighted with an enhanced risk.

Area of severe weather moves rapidly through the area exiting CWA
by 08Z.

The overall flow remains fairly progressive over the rest of the
forecast period with deepening polar airmasses across the region.
By the weekend high pressure settles in and by Saturday morning
widespread frost/freezing conditions are looking more likely.

 Belles

&&

.AVIATION...
00z TAF Cycle

Low ceilings ahead of a cold front will keep conditions MVFR to
IFR for much of the evening and into the overnight. TSRA will
prevail, reducing visibility. Southerly winds will be gusty with
these storms at all terminals, potentially gusting to near 30
knots at times.

Conditions will gradually improve overnight as the front clears
the region, reducing winds which will become more northwesterly.
Have handled primary thunderstorm activity at all terminals with
TEMPO. VFR conditions return everywhere by early Tuesday morning,
prevailing to the end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 5, 1:50 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
150 PM CST Mon Nov 5 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
150 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are forecast late this afternoon into tonight.
The main threat will be damaging winds and tornadoes. Secondary
threats will be locally heavy rainfall and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of frost and freezing temperatures will be possible both
Friday and Saturday nights across a large portion of the Midsouth.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

JAB/JEB

In the hours before

Special weather statement, Nov 5, 7:03 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
703 PM CST MON NOV 5 2018

ARZ027-028-035-036-TNZ048-049-060145-
Poinsett AR-Mississippi AR-Cross AR-Crittenden AR-Tipton TN-
Lauderdale TN-
703 PM CST MON NOV 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CST
FOR...

Southeastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
East central Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Western Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...

At 703 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near Earle, moving northeast at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Poinsett...southwestern Mississippi...east
central Cross...northern Crittenden...western Tipton and southwestern
Lauderdale Counties should monitor this storm closely.

LAT...LON 3577 8990 3550 8971 3539 8999 3540 9004
      3539 9007 3535 9010 3519 9050 3535 9061
TIME...MOT...LOC 0103Z 239DEG 48KT 3532 9046

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:27 PM CSTTornado WarningMEGLafayette, Marshall, Panola48 min
Nov 5, 9:06 PM CSTTornado WarningMEGBenton, Lafayette, Marshall, Union39 min
Nov 5, 9:08 PM CSTTornado WarningMEGTallahatchie, Yalobusha52 min
Nov 5, 9:22 PM CSTAreal Flood AdvisoryMEGLafayette, Panola81 min
Nov 5, 9:40 PM CSTTornado WarningMEGAlcorn, Benton, Prentiss, Tippah, Union24 min
Nov 5, 9:43 PM CSTTornado WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha47 min
Nov 5, 10:11 PM CSTAreal Flood AdvisoryMEGCalhoun, Lafayette, Pontotoc, Yalobusha114 min
Nov 5, 10:23 PM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Tippah, Union50 min
Nov 5, 10:27 PM CSTSevere Thunderstorm WarningMEGLee, Pontotoc, Union48 min
Nov 5, 10:44 PM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo32 min
Nov 5, 10:48 PM CSTFlash Flood WarningMEGPontotoc83 min
Nov 5, 10:51 PM CSTAreal Flood AdvisoryMEGAlcorn, Lee, Prentiss, Tishomingo73 min
Nov 5, 11:01 PM CSTTornado WarningMEGTishomingo11 min
Nov 5, 11:01 PM CSTTornado Warning Considerable damage threatMEGItawamba, Lee, Pontotoc44 min
Nov 5, 11:22 PM CSTTornado Warning Considerable damage threatMEGItawamba, Lee, Prentiss, Tishomingo34 min
Nov 5, 11:29 PM CSTFlash Flood WarningMEGItawamba, Lee74 min
Nov 6, 1:22 AM CSTDense Fog AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more7 hr

Nearby

Tornado Warnings in Mississippi, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.